Medicinal mishap
Tamsulosin-induced intraoperative floppy iris syndrome during cataract surgery
Adrian Fung, Senior Registrar, Sydney Eye Hospital; and Peter McCluskey, Director of Save Sight Institute, and Professor of Clinical Ophthalmology, Sydney Eye Hospital, Sydney

Aust Prescr 2010;33:88-9

Case

A 67-year-old man was referred for cataract surgery. He had noticed deteriorating vision in the left eye, greater than the right, over the last eight months with difficulty driving due to glare. He had a history of essential hypertension controlled by perindopril and had been taking tamsulosin for three years for benign prostatic hypertrophy with some symptomatic relief.

On examination, best-corrected visual acuity was 6/12 in the right and 6/24 in the left eye. Both pupils dilated minimally with topical tropicamide 1%, but light responses were normal. Apart from nuclear sclerotic cataracts, the rest of the anterior and posterior segment examination including intraocular pressures was normal.

Cataract surgery to the left eye was performed under local anaesthesia. Despite routine preoperative dilation with topical tropicamide 1%, cyclopentolate 1% and phenylephrine 2.5%, the patient's pupil remained miosed at 3 mm in diameter. This did not improve with instillation of topical phenylephrine 10%. Further intervention only increased the pupillary diameter to 3.5 mm.

The iris was noted to be atonic and had a propensity to prolapse out of the main clear corneal incision. A diagnosis of intraoperative floppy iris syndrome was suspected. Routine cataract surgery could not proceed with such a small pupil size. Four iris retracting hooks were needed to stretch the pupil to over 6 mm to enable the cataract to be removed (Fig. 1). Postoperatively, the patient's best-corrected visual acuity in his left eye improved to 6/12 on day one and 6/6 at four weeks.

Fig. 1
Iris retracting hooks used to stretch the pupil during cataract surgery

Label

Comment

Intraoperative floppy iris syndrome is a condition characterised by:

  • poor preoperative pupil dilation
  • a floppy iris with a propensity to billow and prolapse from surgical wounds
  • progressive intraoperative miosis.

A floppy iris makes cataract surgery more difficult, with a higher incidence of complications including posterior capsular rupture, vitreous loss and iris trauma.1

Intraoperative floppy iris syndrome has most commonly been associated with tamsulosin, a selective alpha1 adrenergic antagonist used for relief of lower urinary tract symptoms associated with benign prostatic hypertrophy. The syndrome is nine times more prevalent in males.2 Between 40%3 and 90%1 of patients on tamsulosin develop intraoperative floppy iris syndrome. Tamsulosin has also been associated with a 2.3 times increased postoperative cataract complication rate.3 Other less selective alpha1 adrenergic antagonists including terazosin and prazosin have also been implicated. Although it can occur without use of alpha1 adrenergic antagonists, no statistically significant association has been found between intraoperative floppy iris syndrome and other medications or disease.2

Alpha1 adrenergic antagonists relax smooth muscle, including that of the dilator muscle of the iris.3 However, the mechanism by which tamsulosin induces intraoperative floppy iris syndrome is likely to be more complex given the multiple signalling pathways in the iris.2 Histological studies have also failed to show changes in the dilator muscle.1 Disappointingly, preoperative cessation of alpha1 adrenergic antagonists does not prevent intraoperative floppy iris syndrome, even when stopped years before surgery, whereas they can induce intraoperative floppy iris syndrome within weeks of first use.1,3

The most important factor governing cataract surgery outcomes in patients on an alpha1 adrenergic antagonist is recognition of its ability to induce intraoperative floppy iris syndrome. The astute surgeon can then plan a suitable management approach. Some studies have shown intraoperative cataract complication rates (posterior capsular rupture with vitreous loss) with undiagnosed intraoperative floppy iris syndrome as high as 12%,2 falling to 0.6% when the surgeon is aware the patient has used tamsulosin.1

Conclusion

As cataracts and the use of alpha1 adrenergic antagonists increase with age, it is not surprising that the incidence of intraoperative floppy iris syndrome has been reported to occur in up to 3.7% of cataract surgeries.2 It is important that patients due for cataract surgery are told to remind their ophthalmologist if they have ever taken tamsulosin. The ophthalmologist should also seek this history. Preoperative cessation of the drug is not currently recommended. With recognition of the potential problem and careful pre-and intraoperative planning, the ophthalmologist can minimise surgical complications associated with intraoperative floppy iris syndrome.

References

  1. Chang DF, Osher RH, Wang L, Koch DD. Prospective multi center evaluation of cataract surgery in patients taking tamsulosin (Flomax). Ophthalmol 2007;114:957-64.
  2. Neff KD, Sandoval HP, Fernandez de Castro LE, Nowacki AS, Vroman DT, Solomon KD. Factors associated with intraoperative floppy iris syndrome. Ophthalmol 2009;116:658-63.
  3. Bell CM, Hatch WV, Fischer HD, Cernat G, Paterson JM, Grunier A, et al. Association between tamsulosin and serious ophthalmic adverse events in older men following cataract surgery. JAMA 2009;301:1991-6.

Conflict of interest: none declared


Drug information resources


As of 1 July 2010 The Therapeutic Advice and Information Service (TAIS) national drug information service for health professionals will no longer be operational. The National Prescribing Service acknowledges the dedication and expertise of the staff who contributed to the high quality of TAIS over its ten years of operation.

Closer to the cessation date, health professionals will be able to access an index of other sources of drug information on the NPS website atwww.nps.org.au/health_professionals. Please note that while some of these linked resources are open access, others may require a subscription fee.


First published online: June - 2010